Advertisement

Synthetic cannabinoids continue to cause severe bleeding

(KWQC)
Published: Jun. 25, 2018 at 9:17 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

The Illinois Department of Public Health has been alerted to additional cases of severe bleeding in individuals who used synthetic cannabinoids, commonly called Spice, K2, and fake pot.

The majority of new cases are among Winnebago County residents. Wisconsin has also recently reported cases. More than 160 people in Illinois in 15 counties have experienced severe bleeding after using synthetic cannabinoids. Cases who were tested were found to be positive for brodifacoum, a chemical found in rat poison.

Unlike many diseases that are required to be reported to public health officials, like measles, West Nile virus, meningococcal disease, and others, cases of individuals experiencing adverse reactions to illicit drugs are not required to be reported. There may be additional cases that have not been reported and future cases are likely to occur.

In these instances, individuals who have been sickened by synthetic cannabinoids have reported coughing up blood, blood in the urine, severe bloody nose, bleeding gums, and/or internal bleeding. People who have used these drugs and have severe or unexplained bleeding or bruising should call 911 or have someone take them to the emergency department.

Individuals who cannot stop using synthetic cannabinoids should seek help from substance use treatment programs.